MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC ELEVATE SPINAL SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

MEDTRONIC SOFAMOR DANEK USA, INC ELEVATE SPINAL SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Catalog Number 8657008
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/06/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product was not returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.Product image review: submitted images appear to display distal tip of inserter broken off.X-ray review: intra-op x-rays demonstrate a returned piece of a distractor instrument used for disc space preparation and placement of an interbody spacer.Likely cause is excessive manipulation of the instrument in the disc space creating shear forces excessive to the instruments rated strength.
 
Event or Problem Description
It was reported that intra-op, a large part of the distractor trial broke off in the disc space of patient's body and could not be retrieved.
 
Additional Manufacturer Narrative
Product analysis: visual examination of the returned instrument identified tip and inner shaft fracture approximately 20 mm from the distal tip.Microscopic examination of the fracture surface identified a fairly ductile fracture surface with adjacent material deformation consistent with bend stress overload.

Brand Name
ELEVATE SPINAL SYSTEM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
MDR Report Key6683789
Report Number1030489-2017-01650
Device Sequence Number19325688
Product Code MAX
UDI-Device Identifier00643169432246
UDI-Public00643169432246
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
K142559
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/29/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8657008
Device Lot NumberEM16B001
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/28/2017
Initial Date Received by Manufacturer 06/06/2017
Supplement Date Received by Manufacturer08/29/2017
Initial Report FDA Received Date07/03/2017
Supplement Report FDA Received Date08/30/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age56 YR